Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What class of meds am I on?
Jun 17, 2007

Dear Doctors Ive been on meds since 2004. Im health, CD4 532 (32,2%), VL undetectable. I take Duovir (Lamivudine and Zidovudine) and Efavirenz. What class of meds are those? Another question: Zidovudine means AZT, right? And Ive heard that AZT causes lipoatrophy. Should I be worry about that? Until now, I didnt notice any problem in my face, arms and legs.

Response from Dr. Pierone

Hello, and thanks for posting.

The regimen you are on is a combination of nucleoside reverse transcriptase inhibitors (Duovir, Combivir, AZT+3TC) and a non-nucleoside reverse transcriptase inhibitor (efavirenz, Sustiva). Zidovudine is AZT and this medication is linked to development of lipoatrophy, although to a lesser extent than d4T (Zerit). Viread (tenofovir) is less likely to cause lipoatrophy and has outperformed AZT in clinical trials so the trend has been to use Viread instead of AZT in regions of the world where it is available.

That said, there are people who have been on AZT for many years with no evidence of lipoatrophy so it does not necessarily occur.



Previous
How do I find a doctor for my son?
Next
devastating acute phase/low VL

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement